Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 6, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 15, 1998, 6:13 PM CST for Concho County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 1998, 6:13 PM CST (00:13 UTC)
- Expired
- Mar 15, 1998, 7:15 PM CST
- In force
- 62 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Concho County, TX
The radar
The San Angelo radar (KSJT), 60 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 2:45 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -133 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
174 WFUS1 KSJT 160015 RRA TORSJT TXC095-160115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 613 PM CST SUN MAR 15 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 715 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...CONCHO COUNTY AT 612 PM CST... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 7 MILES NORTHWEST OF EDEN MOVING NORTHEAST AT 30 MPH. THE COMMUNITY OF MILLERSVIEW IS IN THE PATH OF THIS TORNADO. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. 15
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 15, 1:59 PM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Mar 15, 1:59 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 159 PM CST SUN MAR 15 1998 UPPER LOW CONTINUES ITS EASTWARD TREK TOWARD WC TX. SURFACE ANALYSIS/ GOES VISIBLE IMAGERY SHOWS AN INCREASINGLY DEVELOPED DRYLINE OVER FAR W TX. NGM/ETA FORECAST LAPSE RATES OF 6-8 C/KM OVER WC TX THIS EVENING AND OVERNIGHT...AS COLD UPPER AIR POOL APPROACHES. DIRECTIONAL SHEAR UNIMPRESSIVE ON KSJT VAD WIND PROFILER...BUT RATHER RAPID LOW LEVEL BACKING IS OCCURING ON JTN PROFILER/KDYX VAD WIND PROFILER. AS THUNDERSTORMS OVER THE PERMIAN BASIN ENTER AXIS OF HIGHER LOW LEVEL THETA-E AIR OVER WC TX AND INCREASED SHEAR...EXPECT SEVERE THREAT TO INCREASE. MARKED DIFFERENCES ARE NOTED AMONG THE ETA/NGM AT 18 HRS FROM SFC-850 MB...WITH ETA BEING CONSIDERABLY FURTHER EAST IN THE PUSH OF THE DRYLINE. DON/T NECESSARILY BUY THIS...GIVEN RELATIVELY WEAKER MID LEVEL WINDS ON THE WSM NM PROFILER. FLASH FLOOD WATCH A CLOSE CALL FOR THE CENTRAL AND WESTERN COUNTIES OF THE CWA...GIVEN QPF FROM THE ETA/NGM/NCEP. HOWEVER...ECHOES ARE EXPECTED TO TRAIN...ATLEAST THIS EVENING. MAY BE MORE OF A LOCALIZED THREAT. WILL FURTHER COORDINATE FURTHER W/LBB ON THIS. PER LATEST MESOSCALE CONVECTIVE OUTLOOK AND TELCO COORDINATION W/SPC...EXPECT A WATCH BOX WITHIN AN HOUR OR TWO...LIKELY AN SVR BOX. FWC TEMPS IN THE BALLPARK...WITH MINOR ADJUSTMENTS TO GENERALLY NARROW DIURNAL RANGES. ABI 057/058 +8 SJT 056/062 +8 JCT 060/065 +8 14
In the hours before
Special weather statement, Mar 15, 2:10 PM CST, 4 hours 3 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-161200- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 210 PM CST SUN MAR 15 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST CENTRAL TEXAS THIS EVENING AND OVERNIGHT... A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHWEST NEW MEXICO TO NEAR THE BIG BEND REGION THROUGH SUNRISE MONDAY. A SURFACE DRYLINE OVER FAR WEST TEXAS AND THE PERMIAN BASIN WILL PUSH EAST INTO WEST CENTRAL TEXAS THIS EVENING AND OVERNIGHT. THE ATMOSPHERE WILL REMAIN MODERATELY UNSTABLE THROUGH THE OVERNIGHT HOURS...SUPPORTING STRONG TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE SURFACE DRYLINE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...LOCALIZED FLOODING MAY BE OBSERVED. WIND SHEAR MAY BE SUFFICIENT FOR ISOLATED TORNADOES LATER THIS EVENING. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. 14
Special weather statement, Mar 15, 2:10 PM CST, 4 hours 3 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-161200- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 210 PM CST SUN MAR 15 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST CENTRAL TEXAS THIS EVENING AND OVERNIGHT... A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHWEST NEW MEXICO TO NEAR THE BIG BEND REGION THROUGH SUNRISE MONDAY. A SURFACE DRYLINE OVER FAR WEST TEXAS AND THE PERMIAN BASIN WILL PUSH EAST INTO WEST CENTRAL TEXAS THIS EVENING AND OVERNIGHT. THE ATMOSPHERE WILL REMAIN MODERATELY UNSTABLE THROUGH THE OVERNIGHT HOURS...SUPPORTING STRONG TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE SURFACE DRYLINE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...LOCALIZED FLOODING MAY BE OBSERVED. WIND SHEAR MAY BE SUFFICIENT FOR ISOLATED TORNADOES LATER THIS EVENING. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. 14
Special weather statement, Mar 15, 6:03 PM CST, 10 minutes before
TXZ049-053-054-064-065-160115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 603 PM CST SUN MAR 15 1998 ...THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE SEVERE THUNDERSTORM WATCH...FISHER...MITCHELL...NOLAN...STERLING AND COKE... THE THREAT OF SEVERE WEATHER HAS ENDED IN FISHER...MITCHELL... NOLAN...STERLING AND COKE COUNTIES...AS THUNDERSTORMS HAVE MOVED EAST OF THE AREA. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. 14
Special weather statement, Mar 15, 6:03 PM CST, 10 minutes before
TXZ049-053-054-064-065-160115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 603 PM CST SUN MAR 15 1998 ...THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE SEVERE THUNDERSTORM WATCH...FISHER...MITCHELL...NOLAN...STERLING AND COKE... THE THREAT OF SEVERE WEATHER HAS ENDED IN FISHER...MITCHELL... NOLAN...STERLING AND COKE COUNTIES...AS THUNDERSTORMS HAVE MOVED EAST OF THE AREA. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. 14
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 6:54 PM CST | Severe Thunderstorm Warning | SJT | Sutton | 66 min |
| Mar 15, 7:00 PM CST | Severe Thunderstorm Warning | SJT | Coleman | 65 min |
| Mar 15, 8:36 PM CST | Severe Thunderstorm Warning | SJT | Menard | 34 min |
| Mar 15, 9:10 PM CST | Flash Flood Warning | SJT | Menard | 3 hr |
| Mar 15, 10:02 PM CST | Flash Flood Warning | SJT | Kimble | 3 hr |
| Mar 16, 2:57 AM CST | Flash Flood Warning | SJT | Brown, Coleman, McCulloch | 3 hr |
| Mar 16, 2:57 AM CST | Flash Flood Warning | SJT | San Saba | 3 hr |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.